New Hampshire, 2011Flood in New Hampshire, May 28 to 31, 2011
May 28 to 31, 2011 · NWS GYX · 1 event in 1 county or zone
A stationary front located through northern New Hampshire provided a focus for showers and thunderstorms to develop. Rainfall of 2 to 4 inches caused minor flooding on larger rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front located through northern New Hampshire provided a focus for showers and thunderstorms to develop. Rainfall of 2 to 4 inches caused minor flooding on larger rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 28, 5:42 AM EST, 33 minutes earlier.
Area forecast discussion, May 28, 5:42 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
642 AM EDT SAT MAY 28 2011
.SYNOPSIS...
A WEAK FRONT WAS STALLED JUST TO OUR SOUTH AND EAST, AND WILL
GRADUALLY RETURN NORTH AS A WARM FRONT TODAY. THE FRONT WILL BE
FOLLOWED BY A WARM AND INCREASINGLY HUMID FLOW OF AIR. A WEAK COLD
FRONT WILL PUSH SOUTH TO THE GULF OF MAINE ON MONDAY. HIGH
PRESSURE WILL DOMINATE TUESDAY. A SERIES OF FRONTS WILL MOVE
THROUGH NEW ENGLAND WEDNESDAY THROUGH FRIDAY...BRINGING RAIN
CHANCES AND COOLER TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
640 AM...RADAR SHOWED CLUSTER OF WEAKENING CONVECTION SHOULD EXIT
EXTREME NORTHERN PORTIONS OF FORECAST AREA NEXT 1 TO 2 HOURS. I
MADE MINOR ADJUSTMENTS TO 1ST PERIOD GRIDS BASED ON MESONET AS
WELL AS SATELLITE AND RADAR TRENDS. I MODIFIED AFTERNOON FORECAST
SOUNDINGS FROM GFS/NAM. FOR CONNECTICUT VALLEY REGION...THROUGH
NORTHERN NEW HAMPSHIRE AND WESTERN MAINE MOUNTAINS...IF WE DO HIT
LOWER 80S...ALONG WITH DEW POINTS NEAR 60 WE SHOULD BREAK THE CAP
AND COULD IN TURN SEE A FEW STORMS PRODUCE SMALL HAIL ALONG WITH
WIND GUSTS APPROACHING 50 MPH.
PREV DISC...
A STALLED FRONTAL BOUNDARY WAS SITUATED JUST TO OUR SOUTH AND
EAST AT 07Z. KGYX VAD WINDS INDICATED SHALLOW NE FLOW IN THE WAKE
OF THE FRONT WITH 30 KNOT SOUTHWEST FLOW AT AND ABOVE 3 THOUSAND
FEET. MUCH OF THE CONVECTION HAD CLEARED OUR FORECAST AREA AS OF
07Z. HOWEVER...ANOTHER AREA OF CONVECTION OVER WESTERN NEW ENGLAND
WAS SLIDING EAST-NORTHEAST AND WILL LIKELY CROSS PORTIONS OF THE
UPPER CONNECTICUT VALLEY AND THE WESTERN MAINE MOUNTAINS TOWARDS
DAWN. LOW CLOUDS AND FOG ALONG THE COASTAL PLAIN WERE GRADUALLY
SPREADING INLAND IN THE EASTERLY FLOW.
GIVEN THE 30 KNOT SOUTHWEST FLOW ABOVE 2000 FT...THE FRONT SHOULD
MAKE ITS WAY BACK NORTH ACROSS THE AREA TODAY. THE WARMEST
TEMPERATURES...NEAR 80F...SHOULD BE FOUND OVER SOUTHERN AND
WESTERN SECTIONS WHERE ANY MARINE INFLUENCE SHOULD BE MINIMAL.
COOLEST READINGS...NEAR 60F...WILL BE FOUND ALONG THE MID COAST
WHERE LOW CLOUDS AND FOG WILL LINGER THE LONGEST.
WE SHOULD SEE A FEW SHOWERS AND STORMS DEVELOP BY AFTERNOON AWAY
FROM THE COASTAL PLAIN...WHERE ONSHORE FLOW SHOW LIMIT CONVECTIVE
POTENTIAL.
I LEANED TOWARDS THE WARMER MAV READINGS TODAY SINCE I EXPECT THE
FRONT TO MAKE IT BACK NORTH ACROSS THE AREA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
SCATTERED CONVECTION SHOULD WEAKEN AFTER DARK WITH LOW CLOUDS AND
FOG ONCE AGAIN GRADUALLY SPREADING INLAND ACROSS THE FORECAST
AREA.
ON SUNDAY...LOW CLOUDS AND FOG SHOULD BURN OFF EARLY WITH
SOUTHERLY FLOW WARMING TEMPERATURES TO NEAR OR ABOVE 80...EXCEPT
FOR THE COAST EAST OF BRUNSWICK WHERE WE'LL BE HARD PRESSED TO
REACH 70. SIMILAR TO TODAY...WE SHOULD SEE SCATTERED CONVECTION
DEVELOP BY AFTERNOON ACROSS INTERIOR SECTIONS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MONDAY LOOKS TO POTENTIALLY BE THE WARMEST DAY OF THE YEAR SO FAR
FOR SOUTHERN NEW HAMPSHIRE AS WINDS VEER TO THE WEST AHEAD OF A COLD
FRONTAL PASSAGE. AREAS LIKE CONCORD AND LEBANON WILL SEE READINGS IN
THE LOWER 90S. CONCORD WILL STILL BE SEVERAL DEGREES SHY OF ITS
RECORD OF 95 DEGREES SET ON THAT DAY IN 1929. SHOWER ACTIVITY WITH
THE FRONT WILL BE MORE CONCENTRATED OVER THE HIGHER TERRAIN DURING
THE MORNING HOURS AND AGAIN TOWARDS AFTERNOON AS THE FRONT MOVES
OFFSHORE. THUNDERSTORMS WILL BE POSSIBLE BUT UPPER LEVEL FORCING
LOOKS WEAK. THE BEST SURFACE BASED CAPE WILL BE LOCATED WELL TO OUR
SOUTH.
HIGH PRESSURE BUILDS IN FOR TUESDAY MAKING FOR A VERY PLEASANT WARM
DAY WITH HIGHS IN THE 70S AND 80S. A LARGE UPPER LOW WILL PASS TO
OUR NORTH IN CANADA...DRAGGING A SERIES OF FRONTS THROUGH NEW
ENGLAND WEDNESDAY THROUGH FRIDAY. THIS WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS ON THESE DAYS. WEDNESDAYS EVENT LOOKS LIKE
THE MOST SIGNIFICANT OF THE RAIN MAKERS WITH A STRONG UPPER LEVEL
JET STREAK ACCOMPANYING A FRONTAL PASSAGE. TEMPERATURES WILL COOL
OFF SOMEWHAT...ESPECIALLY THURSDAY AND FRIDAY AS COOLER CANADIAN AIR
INVADES THE REGION.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SUNDAY/...FOG HAS MOVED INTO COASTAL AREAS
REDUCING VSBY TO LIFR CONDITIONS ALONG COASTAL AREAS. CONDITIONS
WILL IMPROVE TO VFR OVER INLAND AREAS THIS MORNING WHILE ALONG THE
IMMEDIATE COAST THE DAY WILL START AS IFR IN FOG/LOW CLOUDS BUT
EVENTUALLY BECOME MVFR BY AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL ONCE AGAIN OCCUR WELL INLAND BRIEFLY REDUCING
VISIBILITY TO MVFR. SOUTHERLY FLOW WILL KEEP A CHANCE FOR LOW
CLOUDS AND FOG ALONG THE COAST THROUGH SUNDAY MORNING. OTHERWISE
CONDITIONS WILL STAY PRIMARILY VFR.
LONG TERM...THERE WILL BE A CHANCE OF MVFR CONDITIONS MONDAY IN BR
AND THUNDERSTORMS. THERE WILL BE HIGHER CHANCES FOR PROLONGED
MVFR/IFR CONDITIONS WEDNESDAY IN SHRA AND BR AS A COLD FRONT MOVES
THROUGH.
&&
.MARINE...
SHORT TERM /THROUGH SUNDAY/...VISIBILITY RESTRICTIONS IN FOG
EXPECTED THROUGH SUNDAY. SEAS WILL GRADUALLY BUILD IN ONSHORE FLOW AND
WILL LIKELY REACH SCA THRESHOLD ON SUNDAY.
LONG TERM...SCA CONDITIONS WILL CONTINUE INTO MONDAY MORNING BEFORE
DIMINISHING. WINDS AND SEAS WILL BUILD ONCE AGAIN WEDNESDAY AND
THURSDAY AS A COLD FRONT MOVES QUICKLY OVER THE WATERS.
&&
.FIRE WEATHER...
FIRE DANGER WILL REMAIN LOW AS GREEN UP CONTINUES. HIGH HUMIDITY
ALONG WITH A FEW SHOWERS AND THUNDERSTORMS EXPECTED SATURDAY AND
SUNDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
ES
Hazardous weather outlook, May 28, 2:56 AM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
356 AM EDT SAT MAY 28 2011
MEZ007>009-NHZ001>004-290800-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
356 AM EDT SAT MAY 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR A FEW THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE SMALL HAIL AND GUSTY WINDS.
LOCALLY HEAVY RAINFALL AND NUISANCE FLOODING IS POSSIBLE WITH ANY
THUNDERSTORM.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ012>014-018>028-NHZ005>010-013-014-290800-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
356 AM EDT SAT MAY 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-290800-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
356 AM EDT SAT MAY 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 2:34 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
334 AM EDT SAT MAY 28 2011
NHZ005-007-280830-
SOUTHERN GRAFTON-SULLIVAN-
334 AM EDT SAT MAY 28 2011
...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON
COUNTY THROUGH 430 AM EDT...
AT 333 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF CHARLESTOWN...OR
ABOUT 3 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 40 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CHARLESTOWN...
WEST UNITY...UNITY...CLAREMONT...NEWPORT...PLAINFIELD...CORNISH...
CORNISH FLAT...CROYDON AND MERIDEN THROUGH 430 AM EDT.
SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 25 TO 35 MPH CAN BE EXPECTED.
LAT...LON 4323 7244 4325 7245 4331 7240 4333 7242
4335 7240 4339 7242 4348 7239 4351 7240
4380 7216 4371 7179 4313 7242 4317 7246
ESSpecial weather statement, May 28, 3:06 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
406 AM EDT SAT MAY 28 2011
NHZ001>009-280900-
BELKNAP-MERRIMACK-NORTHERN CARROLL-NORTHERN COOS-NORTHERN
GRAFTON-SOUTHERN CARROLL-SOUTHERN COOS-SOUTHERN GRAFTON-SULLIVAN-
406 AM EDT SAT MAY 28 2011
...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...BELKNAP
COUNTY...MERRIMACK COUNTY...COOS COUNTY...CARROLL COUNTY AND GRAFTON
COUNTY THROUGH 500 AM EDT...
AT 404 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
10 MILES NORTHWEST OF GILMAN TO 2 MILES WEST OF GRANTHAM...OR ALONG
A LINE EXTENDING FROM 7 MILES NORTHEAST OF ST. JOHNSBURY TO 11 MILES
NORTHEAST OF CLAREMONT...MOVING NORTHEAST AT 45 MPH. THESE
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
ENFIELD...LISBON...GRANTHAM...BATH...CANAAN...LAKE TARLETON STATE
PARK...LANDAFF CENTER...BENTON...WENTWORTH AND WARREN THROUGH 500 AM
EDT.
SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 25 TO 35 MPH CAN BE EXPECTED.
HEAVY RAIN MAY ALSO PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE
FLOODING.
LAT...LON 4435 7191 4436 7182 4441 7179 4443 7169
4447 7165 4450 7159 4456 7161 4459 7154
4466 7159 4485 7117 4362 7150 4347 7220
ESFlood, Coos
- When
- May 28, 6:15 AM EST to May 31, 11:59 PM EST
- Where
- Coos County, 0.96 mi NNW of Gorham to 0.79 mi N of Gorham
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.394, -71.174
Heavy rain caused flooding on the Androscoggin River at Gorham (flood stage 8.0 ft).
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, May 28, 2011$13 million · 1.75 in hail · 11 events
- Wildfire in Texas, May 28 to 31, 2011$200,000 · 1 event
- Hail and Damaging Wind in Kansas, May 28, 2011$60,000 · 2 in hail · 4 events
- Hail and Lightning Strike in Illinois, May 28, 2011$20,000 · 1.75 in hail · 21 events
- Tornado and Hail in Minnesota, May 28, 2011EF0 · 20 events
- Tornado and Hail in Minnesota, May 28, 2011EF0 · 18 events
- Hail in Illinois, May 28, 20114.5 in hail · 15 events
- Dust Storm and High Wind in Arizona, May 28 to 29, 201162 kt wind · 13 events
- Hail in Missouri, May 28, 20111.75 in hail · 9 events
- Hail and Damaging Wind in South Carolina, May 28, 2011$8,000 · 1.75 in hail · 6 events
- Hail in Missouri, May 28, 2011$10,000 · 1.75 in hail · 5 events
- Hail in Indiana, May 28, 20111.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313396.